Reversible Atrial Fibrillation and Cardiogenic Shock Following Acute Aluminum Phosphide Poisoning: A Case Report and Literature Review

Read full text
Authors: Chernet Tesfahun Mengistie, Biruk Tesfahun Mengistie, Ruth S. Belachew, Mikiyas G. Teferi, Zayed H. Tesfaye, Ezikel A. Eneyew
Cited by: 1
References: 24

Abstract

Background: Aluminum phosphide (ALP) is a highly toxic pesticide widely used as a grain fumigant, especially in low- and middle-income countries. Ingestion of ALP releases phosphine gas, causing cellular oxidative damage and profound mitochondrial dysfunction. The cardiovascular system is particularly affected, typically resulting in refractory hypotension and dysrhythmias. There is no specific antidote, so management is entirely supportive. We report a case of intentional ALP ingestion leading to new-onset atrial fibrillation with rapid ventricular response and mild left ventricular dysfunction. Case Presentation: A 32-year-old Black African man presented 4 hours after ingesting 4 ALP tablets. He developed hypotension, tachycardia, and metabolic acidosis. Six hours into intensive care unit (ICU) care, he acutely developed atrial fibrillation with rapid ventricular response (heart rate ~140/minute) and persistent hypotension. Laboratory troponin remained normal, but echocardiography showed mild global left ventricular systolic dysfunction. Management and Outcome: The patient received aggressive supportive care, including intravenous fluids, vasopressors, corticosteroids, and repeated magnesium sulfate and electrolyte repletion. Amiodarone infusion was used for rate control (to avoid negative inotropic effects). No invasive therapies were needed. The atrial fibrillation reverted to sinus rhythm within 18 hours. Hemodynamics normalized over 24 to 48 hours, and the patient fully recovered without neurologic sequelae. On follow-up, cardiac function and electrocardiogram (ECG) were normal. Conclusion: This case highlights that surviving ALP-induced cardiotoxicity is possible with prompt aggressive supportive therapy. Key learning points include recognition of ALP ingestion in shock, vigilance for life-threatening arrhythmias, and tailored management (eg, use of amiodarone and careful fluid and pressor support). The patient's full recovery underscores that even severe ALP cardiotoxicity can be reversible with appropriate care.

Fields of Study & Subjects

Poisoning and overdose treatments Plant-based Medicinal Research Pesticide Exposure and Toxicity

Publication details

Journal / source
Clinical Medicine Insights Case Reports
Publisher
SAGE Publications
Volume
19
Pages
11795476251410403–11795476251410403
Publication date
1 January 2026
Language
EN